Format

Send to

Choose Destination
Ophthalmology. 2005 Jan;112(1):139-43.

Intravitreal triamcinolone-induced elevated intraocular pressure is associated with the development of posterior subcapsular cataract.

Author information

1
Save Sight and Eye Health Institute, University of Sydney, NSW, Australia. mark@eye.usyd.edu.au

Abstract

OBJECTIVE:

To investigate the association between elevated intraocular pressure (IOP) and accelerated cataract formation in patients treated with intravitreal triamcinolone.

DESIGN:

Analysis of longitudinal data from a randomized, double-masked, placebo-controlled trial of intravitreal triamcinolone for age-related macular degeneration (the Intravitreal Triamcinolone Study).

PARTICIPANTS AND CONTROLS:

Patients with phakic eyes who participated in a randomized clinical trial of intravitreal triamcinolone for age-related macular degeneration were studied. There were 57 phakic eyes in the treatment group and 54 phakic eyes in the control group. One eye per patient was studied.

INTERVENTION:

Four milligrams of intravitreal triamcinolone or 1 ml subconjunctival saline.

MAIN OUTCOME MEASURES:

Intraocular pressure rise of at least 5 mmHg (IOP responders) and progression of posterior subcapsular cataract by 2 or more grades using photographic standards from the Age Related Eye Disease Study.

RESULTS:

Progression of posterior subcapsular cataract (PSC) by 2 or more grades in the treatment group was significantly higher among 16 IOP responders (51% after 2 years) than among 37 nonresponders (3%; P<0.0001, log-rank test). There was no significant progression of PSC in the placebo group or the opposite eye of the treatment group. Progression of cortical cataracts also was significantly higher among responders than nonresponders (15% vs. 3%; P = 0.015, log-rank test). The progression of nuclear cataracts (13% vs. 3%) was not significantly different between IOP responders and nonresponders (P = 0.3, log-rank test).

CONCLUSIONS:

Although steroid-related cataracts are unlikely to develop in eyes that do not experience elevated IOP after intravitreal triamcinolone, those eyes that do also have a very high risk of rapidly experiencing posterior subcapsular lens opacification. This strong association suggests that the mechanism responsible for the development of steroid-induced PSC cataract and raised IOP may be similar.

PMID:
15629834
DOI:
10.1016/j.ophtha.2004.07.017
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center